Kansas, 2015

Hail and Damaging Winds in Kansas, July 13 to 14, 2015

July 13 to 14, 2015 · NWS DDC · 13 events in 4 counties and zones

Thunderstorms developed along a thermal trough in the presence of an unstable airmass during the afternoon heat and a few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along a thermal trough in the presence of an unstable airmass during the afternoon heat and a few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 13, 12:46 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 13, 12:46 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
146 PM CDT MON JUL 13 2015

...UPDATED LONG...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 1212 PM CDT MON JUL 13 2015

CAMS LIKE THE 4 KM NAM AND NMM SHOW CONVECTION DEVELOPING THIS AFTERNOON
ALONG A FRONTAL BOUNDARY/THERMAL TROUGH. HAVE THE HIGHEST POPS ALONG
THE NORTHERN ZONES (30-40 PERCENT) AND LOWER SOUTH. THESE VALUES WILL
TAPER TO THE SOUTHEAST AND DIMINISH AS CONVECTION IS EXPECTED TO EVOLVE
IN SUCH AS WAY. THE MAIN THREATS WILL BE OUTFLOW WINDS AND SOME SMALL
HAIL. DCAPE IS STILL FORECAST, SO SOME OF THE OUTFLOW WINDS COULD APPROACH
SEVERE LEVELS. CONVECTION SHOULD BE DIURNALLY DRIVEN AND THERE SHOULD
BE A MINIMUM IN ACTIVITY BY MORNING. LOWS WILL BE MILD AND IN THE 60S
WEST TO 70S EAST.

FOR TOMORROW, CONVECTION LOOKS LIKELY IN AN UPSLOPE FLOW REGIME. HAVE
THE HIGHEST POPS ACROSS THE WESTERN ZONES. CONVECTION SHOULD INITIALLY
DEVELOP ACROSS EASTERN COLORADO AND THEN SPREAD EAST ACROSS WESTERN
KANSAS. IT IS NOT CLEAR HOW FAR THIS ACTIVITY WILL PROPAGATE, BUT DO
HAVE POPS TAPERING OFF TO THE NORTHEAST AS AN INITIAL APPROXIMATION.
THERE WILL BE MORE THAN ENOUGH CAPE AND MARGINAL SHEAR FOR SOME LOW
END SEVERE EVENTS. AGAIN, THE MOSTLY LIKELY THREAT IS OUTFLOW WINDS
WITH SOME HAIL POSSIBLE TOO. HIGHS WILL BE MAINLY IN THE 90S, ALTHOUGH
A FEW LOW 100S CANNOT BE RULED OUT BY THE OKLAHOMA BORDER. THIS HEAT
IN COMBINATION WITH DEWPOINTS, WILL CREATE HEAT ADVISORY HEAT INDEX
AGAIN FOR SOUTH-CENTRAL KANSAS. HAVE ISSUED A HEAT ADVISORY FOR BARBER
COUNTY AS A RESULT. THE GRAVEYARD SHIFT CAN ADJUST/CANCEL/OR EXPAND
AS DEEMED FIT VIA 00Z NUMERICAL WEATHER PREDICTION OUTPUT SOLUTIONS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 139 PM CDT MON JUL 13 2015

ANOTHER BOUT OF THUNDERSTORM ACTIVITY IS POSSIBLE WEDNESDAY IN ASSOCIATION
WITH A SIMILAR SETUP AS DESCRIBED ABOVE...UPSLOPE FLOW. HAVE THE HIGHEST
POPS ACROSS THE NORTHERN ZONES IN ASSOCIATION WITH CLOSER PROXIMITY
TO THE BOUNDARY. AGAIN, SOME WIND AND HAIL WILL BE THE MAIN THREATS.
HIGHS WILL BE IN THE 90S. FOR THURSDAY ONWARD, CONVECTION SHOULD BE
MORE LIMITED/ISOLATED. THE SLIGHT SUPERBLEND POPS LIKE FINE FOR NOW
FOR BOTH THURSDAY AND FRIDAY. THE WEEKEND WILL BE MAINLY DRY AS UPPER
LEVEL FLOW BECOMES ZONAL. NEAR TO ABOVE NORMAL TEMPERATURES ARE EXPECTED
WITH WIDESPREAD UPPER 90S TO AROUND 100. THERE MAY BE ANOTHER CHANCE
FOR STORMS LATE NEXT SUNDAY AND INTO MONDAY AS A WEAK FRONT MOVES CLOSER
TO THE FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1200 PM CDT MON JUL 13 2015

VFR CONDITIONS EXPECTED THROUGH TAF PD. THE TERMINAL THAT IS MOST LIKELY
TO SEE HIGH BASED CONVECTION NEAR IT IS KHYS. LESS CERTAINTY WITH KGCK/KDDC.
WILL AMEND IF SHORT TERM AND RADAR TRENDS BECOME MORE CLEAR FOR THOSE
2 TERMINALS. SOUTHERLY WINDS WILL PREVAIL FOR KGCK/KDDC, WHILE NORTHEASTERLY
WINDS ARE MORE LIKELY NORTH OF THE BOUNDARY FOR KHYS. 5-15 KT ALL AROUND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  98  70  97 /  30  40  40  30
GCK  69  96  68  95 /  40  40  50  40
EHA  68 101  68  96 /  20  40  30  30
LBL  70  98  69  99 /  20  40  40  30
HYS  73  96  71  94 /  40  30  30  40
P28  74 101  74  99 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.

HEAT ADVISORY FROM 1 PM TO 8 PM CDT TUESDAY FOR KSZ090.

&&

SHORT TERM...SUGDEN
LONG TERM...SUGDEN
AVIATION...SUGDEN
Hazardous weather outlook, Jul 13, 3:05 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT MON JUL 13 2015

KSZ030-031-043>046-061>066-074>081-084>090-140915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THE HOTTEST DAY OF THE SUMMER, SO FAR, IS FORECAST
TODAY. TEMPERATURES WILL TOP OUT IN THE 102 TO 105 DEGREE RANGE. A
HEAT ADVISORY IS IN EFFECT TODAY GENERALLY EAST OF A HAYS TO KINSLEY
TO COLDWATER LINE. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A WEAK FRONTAL BOUNDARY ALONG AND NORTH OF HIGHWAY
96. THE SEVERE WEATHER RISK IS LOW, BUT THE STRONGEST STORM MAY
PRODUCE UP TO NICKEL SIZE HAIL AND DAMAGING DOWNBURST WINDS IN
EXCESS OF 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THE BEST CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY
WILL BE TUESDAY AND WEDNESDAY AS A COUPLE OF UPPER AIR
DISTURBANCES MOVE NORTHEAST FROM THE SOUTHERN ROCKIES ACROSS THE
CENTRAL HIGH PLAINS. THE SEVERE WEATHER RISK IS LIMITED BOTH DAYS,
HOWEVER A FEW LARGE HAIL REPORTS CANNOT BE RULED OUT ALONG WITH
DAMAGING DOWNBURST WINDS OF 60 MPH OR GREATER.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jul 13, 4:27 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT MON JUL 13 2015

KSZ043-044-062-063-132330-
SCOTT KS-KEARNY KS-LANE KS-FINNEY KS-
527 PM CDT MON JUL 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
NORTHEASTERN KEARNY...SOUTHWESTERN LANE AND SOUTHERN SCOTT COUNTIES
UNTIL 630 PM CDT...

AT 526 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR FRIEND...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRIEND...SHALLOW WATER AND AMY.

LAT...LON 3816 10046 3811 10112 3826 10113 3827 10112
      3836 10113 3836 10112 3848 10059
TIME...MOT...LOC 2226Z 252DEG 39KT 3825 10090

KRUSE

The radar

The Dodge City radar (KDDC), 77 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Finney

When
July 13, 5:20 PM CST
Where
Finney County, 9.82 mi NW of Eminence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.210, -100.640

Winds were estimated to be 60 MPH.

Hail, Finney

When
July 13, 5:45 PM CST
Where
Finney County, 3.86 mi ENE of Eminence
Measured
2.75 in hail
Reported by
Public
Coordinates
38.150, -100.440

The hail was mostly quarter to golf ball sized but a few were much bigger.

Thunderstorm Wind, Finney

When
July 13, 5:45 PM CST
Where
Finney County, 6.33 mi WSW of Kalvesta
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.050, -100.340

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Finney

When
July 13, 5:45 PM CST
Where
Finney County, 3.86 mi ENE of Eminence
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.150, -100.440

Winds were estimated to be 70 to 80 MPH.

Hail, Hodgeman

When
July 13, 6:25 PM CST
Where
Hodgeman County, 15.62 mi WSW of Jetmore
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.030, -100.180

Thunderstorm Wind, Hodgeman

When
July 13, 6:25 PM CST
Where
Hodgeman County, 15.62 mi WSW of Jetmore
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.030, -100.180

Winds were estimated to be 60 to 70 MPH.

Hail, Hodgeman

When
July 13, 6:33 PM CST
Where
Hodgeman County, 12.68 mi W of Jetmore
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.050, -100.130

A windshield was broken by the hail and windows on the north side of the home were also broken.

Thunderstorm Wind, Hodgeman

When
July 13, 6:33 PM CST
Where
Hodgeman County, 12.68 mi W of Jetmore
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -100.130

A few tree limbs were blow down by winds that were estimated to be 70 MPH.

Thunderstorm Wind, Hodgeman

When
July 13, 6:37 PM CST
Where
Hodgeman County, 8.42 mi WSW of Jetmore
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.050, -100.050

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Gray

When
July 13, 9:38 PM CST
Where
Gray County, 3.82 mi NNW of Ingalls Muni Arpt
Measured
68 kt (78 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.950, -100.560

Thunderstorm Wind, Gray

When
July 13, 9:56 PM CST
Where
Gray County, 7.29 mi NE of Ingalls Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.970, -100.430

Winds were estimated to be 80 MPH.

Thunderstorm Wind, Hodgeman

When
July 13, 10:48 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.080, -99.890

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Stafford

When
July 14, 1:55 AM CST
Where
Stafford County, 1.38 mi S of Seward
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.150, -98.800

Tree limbs were blown down by winds that were estimated to be at least 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597528, 597525, 597529, 597530, 597526, 597531, 597527, 597532, 597533, 597538, 597539, 597540, 597541.